MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP200
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930)
Date of Event 03/05/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent ventral hernia repair on (b)(6) 2011 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2011, (b)(6) 2011, (b)(6) 2011 and (b)(6) 2011, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh, infection, severe pain, fluid collection, abscess.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: n/a implant procedure: (b)(6) medical center, (b)(6) placement of central venous catheter in left subclavian position, repair of ventral abdominal hernia.Implant date: (b)(6) 2011.¿ pre/postoperative diagnosis: unavailable peripheral iv access, ventral abdominal hernia ¿ indications: this 56-year-old male presented with a ventral abdominal hernia from previous site of exploratory laparotomy.¿ findings: the patient has no iv access.Ultrasound was used on both arms to try and find a peripheral iv.A peripheral iv was able to be found, but it infiltrated.Therefore, a central line had to be placed.Therefore, a central line had to be placed.Multiple sticks were made into the right subclavian area and this was done under local anesthesia.The right subclavian vein was not able to be located.The approach was all infraclavicular and moved around to various parts of the infraclavicular area, but i was unable to get into the vein.I did, however, get into the left subclavian vein.The hernia was approximately 6 x 10 cm.There was one large 6 x 6 cm central defect and then there were 2 additional defects above and below this.This was therefore a multi-fenestrated midline hernia.Total dimensions approximately 6 cm in width and 10 cm in length.Because of the size of the hernia, it required a large patch to be placed.I considered the possibility of simply opening all of the fenestrations and simply reclosing the midline without a patch, but this seemed unlikely to be successful for long-term repair.¿ description of procedure: with the patient supine on the operating table and under nitrous oxide anesthesia, the operating table was placed in trendelenburg position and the right and left subclavian areas were prepped with 4% chlorhexidine and draped in the usual sterile manner.Attention was first turned to the right subclavian and local anesthesia was provided by the injection of a total of 20ml of 1% lidocaine with epinephrine 1:100,000 into the operative area.I was unable to get into the subclavian vein on the right side.Six sticks were made.I used a needle that was 8 inches in length and could not reach it.It is unclear whether there were simply abnormal anatomy or because of the patients very thick clavicle and first rib, it made the ideal approach between the clavicle and first rib impossible because of the very small space medially.Therefore, i tried the left side and in this case, i was able to be in on the first stick.I passed the guide wire and c-arm with image intensifier confirmed placement of the guide wire.I then dilated this tract and placed the central venous catheter to a depth of about 25cm and secured it with 2-0 silk sutures to the skin.About 10ml of 1% lidocaine was placed in the left subclavian area for anesthesia.A sterile dressing was applied and then this was used to provide anesthesia.The abdomen was then prepped with 4% chlorhexidine and draped in the usual sterile manner.The midline skin incision, that is the old scar from previous exploratory laparotomy, was opened.The multiple hernia sacs were identified.These were all dissected out and amputated at the neck.The size of the defect was appreciated.I then, therefore, decided to place a 10 x 15cm gore-tex patch.This was sewn in with cvo gore-tex suture.Sutures were first placed at the midline of the patch from top to bottom and then at the midline of the patch from side-to-side and these were then placed coming out through the subcutaneous tissue.An incision large enough to accommodate all of the multi-fenestrated areas of the hernia had been made in there for these sutures could be placed simply through the subcu.The sutures therefore went through the subcu, through the fascia, through the patch, back through the patch and then back through this fascia and subcu.These were placed in tagged.This patch was a 2mm thick patch that had an area for tissue ingrowth on the side that was in contact with the underside of the anterior abdominal wall and the smooth side on the peritoneal cavity side.These sutures were all placed and tagged and when they all had been placed on one side they were tide and cut and then the other side was done in a similar way.After this had been accomplished, all of the multiple fenestrations above and below the large middle one and then the middle one had to be closed from side-to-side.These defects were all closed with multiple interrupted sutures of 0 ethibond.These were placed, tagged and then tide and cut.Because of the size of the hole from the multiple hernia masses, the dead space had to be approximated with multiple interrupted sutures of 3-0 vicryl.Still this did not close the dead space.Therefore, a 10mm jackson pratt drain was left in the depths of the subcu tissue extending to the left of the caught it end of the incision.The subq tissue was then approximated with a running suture of 3-0 vicryl.The skin was closed with staples.This jackson pratt drain was secured to the skin with a 2-0 silk suture.A sterile dressing was applied, and the patient was awakened, extubated and taken to the recovery area in good condition.Estimated blood loss was minimal.He tolerated this procedure well.¿ the records confirm gore® dualmesh® plus biomaterial: 1dlmcp200/7466089 was implanted.Relevant medical information: ¿ (b)(6) 2011- (b)(6) 2011: (b)(6) medical center, (b)(6), md hospitalization explant preoperative complaints: n/a.Explant procedure: (b)(6) medical center, (b)(6), md.Exploration of abdominal wound, drainage of abscess, debridement of wound vac explant date: (b)(6) 2011.¿ preoperative diagnosis: wound abscess, ¿ postoperative diagnosis: wound abscess and necrotizing infection, ¿ assistant: dr.(b)(6).¿ indications: this 55-year-old male had repair of a large ventral abdominal hernia on (b)(6) 2011.He then presented with abdominal pain and had a noted fluid collection on ultrasound.He had a slightly elevated white blood count.Ct scan of the abdomen and pelvis showed a wound abscess, and this was confirmed by ct-directed needle aspiration of some of this fluid.¿ findings: there was a large wound abscess that extended from the subcutaneous tissue just above the fascial closure to below the fascial closure, above the gore-tex mesh to below the gore-tex mesh but it was contained by walling off this space immediately beneath the gore-tex patch by the intra-abdominal organs adhering to one another and creating a walled off abscess.Thus, the deep inside wall of the abscess was a serosal surface of the intestines.There did not appear to be any injury to the wall of any of the intestines.The ct scan clearly showed no other fluid collections.Therefore, i decided to keep the contained abscess contained where it was and to not open the abscess cavity into the rest of the peritoneal cavity.Then necrotic debris included necrosis of the subcutaneous tissue.¿ description of procedure: with the patient spine on the operating table and under general anesthesia, the abdomen was prepped with 4% chlorhexidine and draped in the usual sterile manner for exploratory laparotomy.The staples were removed.A hemostat was used to spread the closure subcutaneous closure.A few subcutaneous sutures were removed.The fascial closure sutures were then grasped with the hemostats and cut and pulled out.At as this was being done, multiple small abscess cavities in the subcutaneous tissue that extended from the midline closure laterally into the deep, thick adipose layer were then identified and were drained and debrided.The necrotic fascial edge was then debrided.The gore-tex sutures that were holding the gore-tex patch were then cut and pulled out.The gore-tex patch was then grasped with a kocher and pulled out.As these abscess cavities were being drained, cultures were obtained separately of the subcutaneous abscess of the abscess cavity deep to the gore-tex patch.All the gore-tex sutures were cut and pulled out, and the gore-tex patch was removed.The fibrinous exudate covering the inside of the abscess cavity was then pulled off to the degree that this was able to be done without violating the abscess cavity wall.This abscess cavity was then copiously irrigated with saline.I then decided to not attempt closure of this infected wound.Decided to place a wound vac.The wound vac sponge was cut to fit the wound.It was about 13 cm in length in about 7 or 8 cm in length, and a piece that fitted inside of the wound was appropriately cut and placed.Additional small pieces had to be cut to fill in the gaps.There were three small pieces added, and this was at the patient's left middle of the wound in along the right side at the top and bottom of the wound along the right edge of the deep sponge.A second layer of superficial sponge had to be placed in order to fill up this large subcutaneous wound cavity.The superficial layer of sponge was cut with two large pieces, one in the left half of the subcutaneous portion of the wound and one in the right half of the subcutaneous portion of the wound.Two additional small pieces had to be placed, one along the cephalad end of the right side of the sponge and the other long left side of the cephalad end of the sponge.The wound vac was then placed in the usual manner.A piece of plastic was placed over the sponge, a whole was cut at the center of the sponge to allow for the application of the suction tubing.This was struck into on to the plastic covering the sponge, and the hole for the suction was made to fit where the hole was cut in the plastic to allow for suction directly on the sponge.This was then secured with multiple layers of additional plastic wound vac cover.The wound vac was then placed to suction.An abdominal binder was applied.The patient was then awakened, extubated and taken to the recovery area in good condition.Estimated blood loss was minimal, and he tolerated the procedure well.Relevant medical information: ¿ (b)(6) 2011: (b)(6) medical center (b)(6), md.Changing a wound vac pre/postoperative diagnosis: open infected abdominal wound indications: this 56-year-old male has open abdominal wound, which the wound vac is being used to drain.Findings: the wound appeared clean.There was 1 fistulous tract that extended to the left of the wound, to the left side of the abdomen, and the external opening of this was about 8 cm from the edge of the skin of midline wound.This was about at about the midpoint of the midline wound.This was off to the left.The fistulous tract had a good wide opening into the mid portion of the midline wound and, therefore, i did not open the fistulous tract.The surface of the wound appeared clean.Description of procedure: with the patient under iv sedation, the old wound vac was removed and the wound inspected in the new wound vac put in.The sponges were cut to their appropriate size and placed in the wound.A white sponge was used over the bowel.The wound vac was set to 50mm hg.A good seal was obtained.He tolerated this procedure well.¿ (b)(6) 2011: (b)(6) medical center, (b)(6), md.Changing a wound vac and placement of penrose drain in sinus tract.Pre/postoperative diagnosis: open infected abdominal wound indications: this 56-year-old male had a ventral abdominal hernia repair and the mesh became infected.It had to be removed.An abscess was drained.He now has exposed intestines at the bottom of this wound and a fascial defect that is about 4 x 7 cm.The subcutaneous tissue is about 10 cm in depth.There was also a sinus tract from the midline wound off to the left with the external sinus opening about 6 or 7 cm from the midline.Description of procedure: with the patient supine on the operating table and under general anesthesia, the abdomen was prepped with chlorohexidine and draped in the usual sterile manner.The old wound vac was removed.The sinus tract that was drained with a 1/4-inch penrose drain, which was sewn into the skin with a 3-0 nylon suture.The wound vac foam was replaced using white foam on the inside to prevent creation of a fistula from the intestines and then more coarse grey foam or black foam into layers coming out.The foam was also placed over the penrose drain.The plastic dressing was placed over the foam and a 2 cm hole was cut in the plastic dressing right over the midline foam and the wound vac was applied to this.Additional plastic was placed over the top of this to hold it in place and seal it and that was attached to the wound vac pump at 50mm hg.The wound is considerably improved from the last change.He continues to improve, and the sinus tract remains well drained.He tolerated this procedure well and was taken to the recovery area in good condition.¿ (b)(6) 2011: (b)(6) medical center, (b)(6), md, placement of left subclavian central venous catheter, debridement of abdominal wound and placement of wound vac findings: the wound was almost closed.The open portion had exuberant granulation tissue.This was for a length of about 6 cm above the umbilicus in the midline.The left side of the abdominal wall was contracted in as much as the subcutaneous tissue with scarred to tuck the skin edge down into the wound.There was a tunnel about 5 cm in depth, which extended from the base of the wound deep into the greatest depth the wound had previously been measured at.There was some necrotic tissue along the right edge of the wound.Description of procedure: with the patient supine on the operating table attention was turned to the abdominal pain.The abdominal wound was prepped with a 4% chlorhexidine and draped in the usual sterile manner.The exuberant granulation tissue and necrotic debris and the left skin edge of the midline wound were all excised to reconfigure the wound to make it optimal for use of the wound vac.The tunnel was evaluated and was debrided by wrapping a ray-tec around a peon clamp and abrading it.The wound vac dressing was then placed using white foam.The wound was first made hemostatic by use of the electrocautery and then the white foam was trimmed to the appropriate shape in size and placed in the wound to fill the wound.This was then covered by wound vac plastic and a 1 cm hole was cut into the plastic overlaying the foam.The wound vac device for ask breeding was then applied over this whole and was secured by multiple layers of plastic.The end of the wound vac was sterilely dressed the patient was then awakened, extubated.And taken to the recovery area in good condition.Estimated blood loss was minimal.He tolerated his procedure well.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10583709
Report Number3003910212-2020-01092
Device Sequence Number572131
Product Code FTL
UDI-Device Identifier00733132601172
UDI-Public00733132601172
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2012
Device Model Number1DLMCP200
Device Catalogue Number1DLMCP200
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer09/22/2020
05/24/2021
05/24/2021
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date11/04/2020
05/26/2021
07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/29/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale